Case Presentation: A 65-year-old man presented with one day of confusion, dyspnea, and a dry cough. A month ago, he was diagnosed with osteomyelitis of his left hallux and he was undergoing treatment with daily ceftriaxone and daptomycin infusions. Vital signs revealed a temperature of 38.4 degrees Celsius, a heart rate of 94, a respiratory rate of 22, a blood pressure of 95/60, and an oxygen saturation of 81 percent on room air. He had no prior oxygen requirements. His pulmonary exam was significant for crackles in bilateral lung fields. His laboratory evaluation was only remarkable for an elevated absolute eosinophil count of 1,500 cells per microliters. His chest radiograph demonstrated right upper lung patchy airspace opacities and a computerized tomography scan showed scattered bilateral ground glass opacities with an upper lobe predominance primarily localized to the lung peripheries. He subsequently underwent an unrevealing broad infectious workup as well as a diagnostic bronchoalveolar lavage which showed an elevated eosinophilic count of 12 percent. Out of concerns for daptomycin-induced eosinophilic pneumonia and his persistent hypoxemia, his daptomycin infusions were discontinued and he was started on prednisone. His oxygen requirements rapidly improved and he was discharged from the hospital without any supplemental oxygen.
Discussion: Daptomycin-induced eosinophilic pneumonia is caused by infiltration of the lung parenchyma by eosinophils. Nonsteroidal anti-inflammatory drugs and antimicrobials especially daptomycin are notorious agents associated with the development of eosinophilic pneumonia. The diagnosis of daptomycin-induced eosinophilic pneumonia is based on a combination of clinical features that include recent exposure to daptomycin, fevers, hypoxemia, new infiltrates on chest imaging, 25 percent or more of eosinophils on bronchoalveolar lavage, and clinical improvement after daptomycin discontinuation. Our patient had most of these clinical features and because other possible etiologies were also ruled out, he was diagnosed with daptomycin-induced eosinophilic pneumonia. While discontinuing daptomycin and starting steroids can lead to rapid improvement in clinical symptoms like our patient, delayed diagnosis can lead to severe complications such as acute respiratory distress syndrome. Furthermore, drug reactions with eosinophilia and systemic symptoms or DRESS should also be suspected if patients develop concomitant skin lesions and facial edema.
Conclusions: Daptomycin-induced eosinophilic pneumonia is a serious cause of hypoxemia and fever in patients on prolonged daptomycin administration that is not well known nor well recognized. This case also exemplifies the importance of always including medications on the differential diagnosis.